Virginia, 2020

Damaging Wind in Virginia, April 8, 2020

April 8, 2020 · NWS MRX · 1 event in 1 county or zone

A few severe thunderstorms developed in the unstable air ahead of a cold front during the evening and into the overnight hours. An isolated storm produced some wind damage across Southwest Virginia and widely scattered damage occurred later in the night across Central East and Southeast Tennessee as well as Southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed in the unstable air ahead of a cold front during the evening and into the overnight hours. An isolated storm produced some wind damage across Southwest Virginia and widely scattered damage occurred later in the night across Central East and Southeast Tennessee as well as Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 8, 2:34 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 8, 2:34 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
334 PM EDT Wed Apr 8 2020

.SHORT TERM...(Tonight and Tomorrow)...

This afternoon, a few strong-to-severe storms are still possible up
across portions of southwest VA and possibly across extreme
northeast TN. We have just now begun to destabilize over the past
few hours as cloud cover as been in place through most of the day.
There is still some mid-level capping to overcome but the best
chance for any storms will be from the ones that are ongoing across
KY/WV. HI-RES models show these storms continuing to drop east-
southeastward toward the aforementioned areas and get into southwest
VA around 21Z. Large hail and damaging winds are still the primary
threats but as mentioned in this morning's discussion, some of the
storms may display weak rotation due to weak speed shear in
place. Chances of an isolated tornado are very low but can't be
ruled out at this point. The rest of the area should be quiet this
afternoon as we await our line of strong-to-severe storms later
tonight.

For tonight, the main story is the strong-to-severe line of showers
and thunderstorms that will move through the entire forecast area.
The main driver of this line is the deep trough diving down out
of Canada and a resultant deepening surface low. A strong
associated cold front will quickly drive down through the Ohio
River Valley this evening, propelling the convection. The 12Z run
of the CAMs are still in pretty good agreement on the arrival time
of our convection. Generally, the line looks to arrive between
midnight and 2 AM and clear the area between 5 and 7 AM. Once the
line hits, the greatest threats/impacts will only last an hour or
so as this line will be moving very quickly.

In terms of impacts/threats, soundings still look supportive of
large hail and damaging winds. Because this line will affect the
entire forecast area, scattered-to-widespread pockets of damaging
winds are possible within our CWA. This means numerous downed trees
and powerlines are possible. Steep lapse rates are already in place
this afternoon but the approaching, sharp cold front will further
steepen the mid-to-upper level lapse rates. This will increase hail
CAPE and large hail is possible in the strongest cores within the
line. The hail threat should lessen the further the east the line
moves has instability lessens toward daybreak. While tornados
aren't expected to be the main threat, embedded circulations
within the line are expected and an isolated tornado or two can't
be ruled out.

Please have a way to receive warning information as these storms
will move through during the overnight hours while most are
sleeping.

Once the line moves through skies will quickly clear with the push
of dry and cold air behind the front. Clouds will linger across the
eastern mountains but even they will see sunshine by early
afternoon. Highs tomorrow will be around 10 to 15 degrees colder
with max temps in the lower to upper 60s.

SR

.LONG TERM...(Thursday night through Wednesday)...

Behind upper low over the northeast states and in the wake of cold
front Thursday a continued strong northwest flow with west to
northwest winds blowing overnight across the forecast area. Winds
will be higher in the mountains. High enough for a possible wind
advisory in the mountains with sustained winds as high as 25 mph and
gusts to 40 in the northeast Tennessee mountains. Much colder
temperatures as well dropping below freezing in the higher mountains
above about 2500 feet. Elsewhere lows expected to be mid 30s to
lower 40s. Wind chills to fall to the teens and lower twenties
higher elevations. Also another impulse rotating around the upper
low will bring in some more clouds Thursday night and bring with it
light showers changing to a brief period of snow showers before
moving out early Friday. Only expecting a few tenths of an inch of
snow highest mountains extreme southwest Virginia and extreme
northeast Tennessee. Friday highs will be about 10 degrees below
normal as higher pressure builds in from the WNW with cold air
advection continuing. Winds will stay NW at 10 to 20 mph and gusts
still 20 to 30 mph. The upper low moves off the northeast coast late
Friday and surface high shifts east over the Tennessee Valley. Early
Saturday winds will drop and temperatures fall to their lowest of
the week in the 30s areawide with mountains and northeast around 32
degrees or lower. A frost advisory will likely be needed for much of
the region Friday night.

Saturday pattern begins to change as surface high is already
shifting east with warmer temperatures in the 60s and light
southwest winds. Lower pressure develops over the plains states and
a closed upper low forms over the desert southwest Saturday and
increasing southerly flow will begin to spread moisture back into
the forecast area Saturday night and Sunday. Showers and a few
thunderstorms will be possible late Saturday night and Sunday as a
warm front moves north from the deep south. The timing of the warm
front looks to be during the day Sunday. Temperatures will be much
warmer Saturday night with clouds and showers. Sunday during the day
there will be a potential for heavy rain with the warm front and
also could see some severe storms. ECMWF model moves upper
low/trough and associated cold front through late Sunday night or
early Monday with heavy rain mainly Sunday night. Monday front
shifting east with decrease in rainfall although lingering moisture
behind front still have chance of showers. Monday night there will
be some brief drying but a new upper level system to bring a slight
chance showers Tuesday. New development to the southwest along
frontal boundary will bring more moisture northeast with mainly
showers Tuesday night and Wednesday. Temperatures will be slightly
below normal in the lower to mid 60s Tuesday and Wednesday.

TD

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected at CHA and TYS until later tonight when a
strong line of showers and thunderstorms approaches from out of the
northwest. The approach and passage of the line will bring CIGs
and VSBYs down to MVFR. Brief IFR conditions are possible during
the peak of the event. TRI might not scatter out today so kept
them BKN MVFR. TRI will also see this line of showers and strong
storms as it will affect the entire forecast area. Within this
line, damaging winds and large hail are possible. Later TAF
issuances will have to further refine timing and impacts as this
line develops and approaches the area overnight. Skies quickly
clear behind the line tomorrow morning with CHA and TYS returning
to VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             61  69  43  60  38 /  80  10   0   0  10
Knoxville McGhee Tyson Airport, TN  59  66  39  57  36 /  80  10  10   0   0
Oak Ridge, TN                       58  66  38  57  36 /  80  10  10   0   0
Tri Cities Airport, TN              55  64  35  53  32 /  80  20  10  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 8, 2:39 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 PM EDT Wed Apr 8 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
339 PM EDT Wed Apr 8 2020 /239 PM CDT Wed Apr 8 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong-to-severe storms are possible this afternoon up
across southwest VA and possibly across extreme northeast TN.
Damaging winds and large hail are the main threats but an isolated
tornado can't be ruled out.

Later tonight, a cold front will race across the region promoting
a line of strong-to-severe thunderstorms. The primary threats
with any severe thunderstorms will be damaging winds and large
hail, although an isolated tornado is also possible. Scattered-to-
widespread pockets of damaging winds are possible across the
entire forecast area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Cold temperatures Friday night and early Saturday morning will
bring temperatures down to near or below freezing across much of
east Tennessee...southwest Virginia and southwest North Carolina.
Patchy to Widespread frost will be possible across most of the
region Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight. Please relay
any information about severe weather to the NWS while following
local, state, and CDC guidelines.

SR/TD

In the hours before

Special weather statement, Apr 8, 5:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
600 PM EDT Wed Apr 8 2020

VAZ006-008-082245-
Washington VA-Russell VA-
600 PM EDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSSELL AND
WASHINGTON COUNTIES UNTIL 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Allison Gap, or near Saltville, moving southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Abingdon, Glade Spring, Damascus, Lindell, Holston, Emory-Meadow View
and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 8163 3661 8173 3674 8223 3702 8184
      3700 8180 3696 8178 3695 8182 3693 8184
      3679 8170 3664 8162 3664 8161 3663 8161
TIME...MOT...LOC 2200Z 312DEG 47KT 3690 8184

The radar

The Knoxville radar (KMRX), 143 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 8, 5:30 PM EST
Where
Washington County, 0.89 mi NW of Watauga
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -81.940

Two trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875829.